Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

174 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Pacemaker fitted due to atrial fibrillation. On warfarin. Feeling tired and difficulty to walk. Any cure?

Answered by
Dr.
Dr. Anil Grover

Cardiologist

Practicing since :1981

Answered : 922 Questions

default
Posted on Fri, 18 Jan 2013 in Hypertension and Heart Disease
Question: My father was diagnosed with arterial fibriliation 2 years ago and had a pacemaker fitted 18 months ago. He is nearly 81. He is now on Warfarin. The Warfarin appears to have 2 side effects; it is giving him wobbly legs making it hard to walk, and it is making him very tired. The latter does appear in Warfarin side effect, the former doesn't, although he has told me that others he knows taking warfarin have experienced the same symptom (could obviously be psychosomatic).

I want to (obviously) improve his quality of life. Is there anything I can do help him? Can we change medicaments? Is there anything we can do to get him well?

Thanks.
doctor
Answered by Dr. Anil Grover 4 hours later
Hi XXXXXXX
Thanks for writing in.
I am a qualified and certified cardiologist. I read your mail with diligence. I can answer if you can help with more details like:
1. Has he been put on any other drugs.
2. How you have been advised to monitor the dose of warfarin (usually one is asked to get a test INR done every 15 days or month) and thirdly:
3. Any details of the pacemaker you can provide as to its type name function?
Looking forward to hear from you.
I will answer as soon as possible after getting a reply from you.

Dr Anil Grover
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Anil Grover 36 hours later
Dear Dr XXXXXXX

Thank you for your reply. My mum has given me the following:

1. No, he isn't on any other drugs. However, he does take a whole range of vitamins, minerals, and supplements.
2. Absolutely, he is monitored every 2 - 3 weeks. His readings have been very normal EXCEPT when he had to take antiobiotics recently when it started to interfere with the warfarin. This is the only hiatus he has had.
3. I am afraid they do not know the type of pacemaker he has. In terms of its purpose it is there to back up his own XXXXXXX pacemaker, and mummy tells me it is operating at the 91% level, which suggests to me that his own "pacemaker" isn't very effective. Certainly before he was diagnosed with arterial fibrilation he was in a really bad way - got out of breath very quickly, and couldn't walk very far, etc. Because he had suffered from ashtma for most of his young life it took a long while for us to make a connection that it might be other than his former chest condition.

I am sorry that I don't have any further information. I have been thinking about going to see his consultant with him so that I get the information first hand. It is such a difficult thing to balance off respecting your parents wishes, and yet protecting them as they get older.

With thanks,
XXXXXXX


doctor
Answered by Dr. Anil Grover 18 hours later
Thank you for writing back.
The answers has been helpful and yes I could make out from the description what kind of pacemaker he has.
The essential problem is he has atrial fibrillation with slow ventricular rate and thus role or contribution of atria in pumped blood in atrial fibrillation per se is minimal (which in his age about 20%). Thus overall cardiac output is less than what is required. Therefore, he should not do any exertion or extra work which makes him uncomfortable. Even the routine morning jobs from awakening to getting ready should be divided with interruptions like reading newspaper or watching TV.
The symptoms which are ascribing to Warfarin are not because of warfarin per se. That is an essential drug so as to avoid complications of atrial fibrillation by keeping his blood thin. He should take plenty of fruits. There is no problem in taking vitamins but please see he should avoid vitamin K which has opposite effect to warfarin.

Lastly, quality of life also depends on how much encouragement he gets from his family. Keep that up. You are taking good care of him. There are certain things which are not in human control.

If you have any other question, I will be happy to answer.

Regards

Dr Anil Grover

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Treatment/Therapy ,  
Medical Topics

Recent questions on  Cardiac arrhythmia

doctor1 MD

Hey, I was diagnosed with an eating disorder and the effects were secondary amenorrhea and bradycardia. My resting rate rate then was 45 and they said it could be reversed but I was wondering if it was possible to reverse it in a week? I ve been following their orders of eating more for about 5 days now and my resting heart rate is between 70-80 every time I check it.

doctor1 MD

I had a herpetic whitlow - sp? which caused lymphangitis, or red streaking up my hand and arm - about the same time, my heart started beating irregularly and I went on a 7 day course of Keflex. While on the Keflex, my heart was fine. The minute I went off the Keflex, the palpitations came back. I ve worn a heart monitor and was told that 2% of my heartbeats are extra but what I feel is that there is some sort of infection at play here even though my bloodwork has come back normal. Thoughts?

doctor1 MD

I have recurrent atrial fibrillation status post radio frequency ablation and bilateral thoracotomy this seems to be made wose during high stress job experiences as a nurse anesthetist will I just have continue to work like this or does this condition qualify for disability

doctor1 MD

My name is Jennifer. I am a 41 year old female, 5 9 , 125 LB. Over the past 10 years I have had symptoms of arrhythmias , chest pain, breathing problems (inability to breath deeply), coughing and severe hoarseness usually coinciding with the other problems. It seems to be getting slowly worse as I get older. I sleep sitting up. If I lay down I risk waking up with significant chest pain, choking and arrhythmias. I tried to get a diagnosis in my 30 s but no one found the source of my problem before I lost my insurance and stopped pursuing it. I recently went to a chiropractor and had x-rays taken. There is significant compression and misalignment between C3 and C4. There is also some arthritic changes between these vertebrae. I used to break horses when I was in my early 20 s and at one point directly fell on my head and was knocked out. I assume that is what caused this particular injury. My question is could this injury be causing the arrhythmias, chest pain, breathing problems and hoarseness? I know you can t answer with certainty I am just curious if it is a possibility. Thank you for your time, Jennifer

doctor1 MD

I have high blood pressure(165/110) and was put on Lisinoprin 3 weeks ago and it has come down about 30 points...however i have head aches and have shortness of breath . I wake up at night and feel like i'm not getting enough oxygen . I weigh 260...

doctor1 MD

I was diagnosed with attrial flutters ( arrhythmia ) and the cardiologist did a cardio version and a subsequent EKG showed the condition was corrected. The doctor has me on Xarelto and a beta blocker . I feel fine and I am wondering if I can drink...

doctor1 MD

My husband is 80 years old and has been diagnosed with congenial heart dease. His heart is only pumping half the speed of a normal heart beat. And now his lungs are filling with fluid. He also has Alzheimer's.